Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 38, NWS Great Falls, MT

December 22, 2013

NWS Great Falls, MT issued this high wind warning at Dec 22, 2013, 8:45 PM MST. It took effect at Dec 23, 2013, 8:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2013, 8:45 PM MST (03:45 UTC)
In effect from
Dec 23, 2013, 8:00 AM MST
Expired
Dec 23, 2013, 5:21 PM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WWUS75 KTFX 230345
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 PM MST SUN DEC 22 2013

MTZ009-048-231300-
/O.UPG.KTFX.HW.A.0027.131223T1500Z-131224T0600Z/
/O.NEW.KTFX.HW.W.0038.131223T1500Z-131224T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
845 PM MST SUN DEC 22 2013

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 AM TO 11 PM MST MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: STRONG WESTERLY WINDS WILL DEVELOP MONDAY MORNING AND 
  CONTINUE THROUGH MONDAY EVENING. 

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 70
  MPH.

* IMPACTS: STRONG CROSS WINDS AND AREAS OF BLOWING SNOW WILL
  CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY ON MOUNTAIN 
  PASSES AND NORTH-SOUTH ORIENTED ROADS. 

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
512 
WWUS75 KTFX 231121
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 AM MST MON DEC 23 2013

MTZ009-048-231800-
/O.CON.KTFX.HW.W.0038.131223T1500Z-131224T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
421 AM MST MON DEC 23 2013

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING. 

* TIMING: STRONG WESTERLY WINDS WILL DEVELOP THIS MORNING AND
  CONTINUE THROUGH THIS EVENING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO
  70 MPH. 

* IMPACTS: STRONG CROSS WINDS AND AREAS OF BLOWING SNOW WILL 
  CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY ON MOUNTAIN 
  PASSES AND NORTH-SOUTH ORIENTED ROADS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
222 
WWUS75 KTFX 231543
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
843 AM MST MON DEC 23 2013

MTZ009-048-232300-
/O.CON.KTFX.HW.W.0038.000000T0000Z-131224T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
843 AM MST MON DEC 23 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

* TIMING: STRONG WESTERLY WINDS WILL DEVELOP THIS MORNING AND 
  CONTINUE THROUGH THIS EVENING. 

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 
  70 MPH.

* IMPACTS: STRONG CROSS WINDS AND AREAS OF BLOWING SNOW WILL 
  CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY ON MOUNTAIN 
  PASSES AND NORTH-SOUTH ORIENTED ROADS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
865 
WWUS75 KTFX 232156
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MST MON DEC 23 2013

MTZ009-048-240600-
/O.CON.KTFX.HW.W.0038.000000T0000Z-131224T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
256 PM MST MON DEC 23 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

* TIMING: STRONG WESTERLY WINDS WILL CONTINUE THROUGH THIS
  EVENING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60
  TO 65 MPH.

* IMPACTS: STRONG CROSS WINDS AND AREAS OF BLOWING SNOW WILL 
  CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY ON MOUNTAIN 
  PASSES AND NORTH-SOUTH ORIENTED ROADS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
143 
WWUS75 KTFX 240021
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MST MON DEC 23 2013

MTZ009-048-240130-
/O.CAN.KTFX.HW.W.0038.000000T0000Z-131224T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
521 PM MST MON DEC 23 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS ALONG THE ROCKY MOUNTAIN FRONT HAVE DIMINISHED. AS A
RESULT...THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 22, 6:27 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 22, 6:27 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
627 PM MST Sun Dec 22 2013

.UPDATE...Temperatures are falling fast across North Central
Montana this evening. Have updated to lower overnight lows for
many locations. Have also issued a Wind Chill Advisory for my
northeast zones as sustained winds around 10 to 15 mph will
produce wind chill values of 20 to 40 below. Forecast still
anticipates that westerly winds will develop along the east slopes
of the Rockies overnight with temperatures warming across the
western half of the forecast area by morning. mpj

&&

.AVIATION...
UPDATED 2322Z.
Snow has largely stopped across the area this afternoon, with skies
clearing. The next system will be pushing into the region after
midnight tonight and spread light precipitation across most areas
again. Light snow...and possibly some light freezing drizzle
(central MT)...will change to areas of light rain during the
daylight hours Monday morning. Winds will increase during the
morning along the Rocky Mountain Front and spread across north
central Montana by afternoon. db

&&

.PREV DISCUSSION...
/ISSUED 254 PM MST Sun Dec 22 2013/
This Afternoon through Tuesday Evening...Other than a few residual
light snow showers over parts of the central and southwest mtn
ranges, conditions are quiet across the region this aftn.  Northwest
flow pattern aloft persists as Northern Rockies remain on eastern
flank of strongly-amplified high pressure ridge that extends well
into northwest Canada.  The ridge axis is forecast to move across
Montana during the daytime hours tomorrow, pushed along by a
well-developed shortwave trof digging south along the BC coast.
Pacific moisture ahead of the trof axis will reach the Continental
Divide mid- to late morning, generating light snow along the length
of the Divide. As the trof reaches the WA/OR coast and the ridge
exits into eastern MT, winds aloft will shift more westerly and
become gusty along the Rocky Mtn Front, so have issued a new high
wind watch for both north and south portions of the Front from
mid-morning through Mon night.  The downslope flow will also lead to
moderate warm air advection, pushing high temps into the high 30s to
mid 40s over the central plains and southwest valleys. Primary
short-range forecast models are split as to timing, coverage and
amount of precipitation over the central MT counties tomorrow
aftn/eve. Have generally held the precip off more toward evening,
with the arrival of the surface cold front that should cross the
Divide around mid-evening. Given the warm airmass ahead of the
front, precipitation at the lower elevations will of rain and
rain/snow mix, then turning to light snow after midnight as
temperatures cool. Snowfall amounts will be minimal, with an inch or
less over the low elevations and 3-5 inches in the mountains.  The
whole system exits rather quickly, with the trof axis well into
eastern MT by Tues morning, with light snow will dissipating
steadily through the morning hours. Temps cool back to more seasonal
values on Tues, with highs in the mid 30s over most of our region.
Waranauskas

Tuesday night through Sunday...Computer model solutions continue to
forecast northwesterly flow aloft for the bulk of the long term. The
ridge of high pressure off the Pacific Coast will continue to be the
major player for this time frame with models continuing to show its
slow drift inland over the Western United States. This will likely
bring milder and potentially breezy days through next week with
limited chances of precipitation. Towards the end of the work week
some impulses of instability will drift down the edge of the
ridge...however this is will likely be pushed too far to the east of
our area by the ridge to have any significant effect locally. The
first shortwave that looks to move into the area is on Saturday.
Multiple model runs show at least a similar location and timing for
this event...and while precipitation amounts do not look
significant...it is interesting to note the similarities between
model solutions this far out into the forecast period. Have kept
pops relatively low for this event at the time due to is distance in
the forecast....however if the shortwave remains consistently
forecast in subsequent runs confidence will increase.
Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -2  42  26  38 /  10  20  40  20
CTB  -1  42  28  38 /  10  20  30  10
HLN  11  39  25  35 /  20  20  40  20
BZN  14  37  15  32 /  20  30  40  20
WEY   8  27  11  25 /  40  50  60  60
DLN  20  38  21  31 /  20  20  40  10
HVR -14  37  21  33 /   0  10  40  10
LWT  -7  40  25  36 /  10  20  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from Monday morning through Monday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

WIND CHILL ADVISORY until 8 AM MST Monday Blaine...Chouteau...
Hill...Liberty.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Dec 22, 2:17 PM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MST SUN DEC 22 2013

MTZ008-010>015-044>047-049>055-232130-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
217 PM MST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-048-232130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
217 PM MST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT FOR MONDAY ALONG THE ROCKY
MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:22 PM MSTWind Chill AdvisoryTFX13 hr

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.